Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 21, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 23, 2019, 4:04 PM MST for Coconino County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2019, 4:04 PM MST (23:04 UTC)
- Expired
- Jul 23, 2019, 7:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 85 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:30 PM MST | FLASH FLOOD | 3 Nne Downtown Flagstaf, AZ | BLACK WATER AND DEBRIS FLOWING OVER NORTH PRIMROSE CIRCLE. |
| Jul 23, 5:12 PM MST | FLASH FLOOD | 3 Nne Downtown Flagstaf, AZ | BLACK WATER AND DEBRIS FLOWING ABOUT 10 INCHES DEEP AND SUBERA ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 191 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411
WGUS55 KFGZ 232304
FFWFGZ
AZC005-240200-
/O.NEW.KFGZ.FF.W.0021.190723T2304Z-190724T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
404 PM MST Tue Jul 23 2019
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County, the Museum Fire burn area, in north central
Arizona...
* Until 700 PM MST.
* At 359 PM MST, National Weather Service Flagstaff Doppler radar
indicated a strong thunderstorm producing heavy rain over the
Museum Fire burn area. Up to one inch of rain has already fallen.
Flash flooding in the Spruce watershed, which runs from Elden
Lookout Rd, southward through portions of Sunnyside and toward
portions of Route 66, will begin shortly.
* Some locations that will experience flooding include...
the Sunnyside neighborhood of Flagstaff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3529 11159 3527 11158 3525 11159 3524 11160
3523 11162 3521 11161 3524 11167 3529 11167
3530 11163
$$3 follow-up statements
632
WGUS75 KFGZ 240000
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
500 PM MST Tue Jul 23 2019
AZC005-240200-
/O.CON.KFGZ.FF.W.0021.000000T0000Z-190724T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
500 PM MST Tue Jul 23 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
THE MUSEUM FIRE BURN AREA IN COCONINO COUNTY...
At 455 PM MST, trained weather spotters reported flash flooding
across Primrose Way, heading south toward Paradise Rd and Sunnyside.
The flood waters contain debris and ash.
Some locations that will experience flooding include...
The Sunnyside neighborhood of Flagstaff and points north to Mt Elden
Lookout Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3529 11159 3527 11158 3525 11159 3524 11160
3523 11162 3521 11161 3524 11167 3529 11167
3530 11163
$$561
WGUS75 KFGZ 240119
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
619 PM MST Tue Jul 23 2019
AZC005-240200-
/O.CON.KFGZ.FF.W.0021.000000T0000Z-190724T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
619 PM MST Tue Jul 23 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
THE MUSEUM FIRE BURN AREA COCONINO COUNTY...
At 608 PM MST, trained weather spotters reported water, ash, and
debris flowing in drainages heading south near Paradise Road and
East Park Way in North-Central Flagstaff.
Some locations that may experience flooding include...
The Sunnyside neighborhood of Flagstaff and points north to Mt Elden
Lookout Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3529 11159 3527 11158 3525 11159 3524 11160
3523 11162 3521 11161 3524 11167 3529 11167
3530 11163
$$
KD604
WGUS75 KFGZ 240155
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
655 PM MST Tue Jul 23 2019
AZC005-240203-
/O.EXP.KFGZ.FF.W.0021.000000T0000Z-190724T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
655 PM MST Tue Jul 23 2019
...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 700 PM
MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3529 11159 3527 11158 3525 11159 3524 11160
3523 11162 3521 11161 3524 11167 3529 11167
3530 11163
$$
KDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:33 PM MST, 31 minutes earlier.
Area forecast discussion, Jul 23, 3:33 PM MST, 31 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 333 PM MST Tue Jul 23 2019 .SYNOPSIS...Monsoonal moisture will continue to bring daily chances for showers and thunderstorms to northern Arizona. The most widespread coverage for showers and thunderstorms will be on Wednesday and Thursday. There will be a slight downturn in the chances for precipitation from Friday into early next week. && .DISCUSSION... REMAINDER OF TODAY...Thunderstorms and showers that began to form today around noon are now beginning to move off of the higher terrain. The area of strongest convection is currently along the Mogollon Rim, but will continue to move towards the west and northwest with the mean flow. Chances of thunderstorms have been retained in the forecast through the overnight hours for most of northern Arizona as gust fronts and evening convection will continue to initiate new thunderstorms yet today. WEDNESDAY - THURSDAY...Precipitable water values of around or slightly higher than an inch will persist into Wednesday. These will likely be the highest precipitable water values of the week within our east to southeasterly wind pattern. The center of the high pressure currently located near the Four Corners will begin to drift towards southern California on Thursday. Remaining moisture from the southeasterly flow will continue to bring chances of precipitation across much of the County Warning Area. FRIDAY - EARLY NEXT WEEK...The drifting ridge axis will produce a changing wind pattern for northern Arizona in this period. Winds will shift from south / southeasterly to become more westerly and result in a slight decrease in available moisture. The slight decrease in moisture will be help to limit chances of precipitation in western and northern portions of the County Warning Area. The current forecast represented this decrease in precipitation well. Longer range guidance continues to suggest the ridge axis will be centered over southern Nevada and California throughout the weekend. The ridge axis will begin to shift eastward again on Monday and result in an another uptick in moisture for northern Arizona in the early part of next week. && .AVIATION...For the 00Z package...Showers and thunderstorms across northern Arizona will begin to decrease after 03Z. Wind gusts in excess of 30 kts in the vicinity of storms are possible. Winds around 10 kts away from storms will decrease to become light and variable overnight. The coverage of showers and thunderstorms will increase again after 18Z Wed. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deep monsoonal moisture will persist across northern Arizona on Wednesday and Thursday. Thunderstorms could produce strong outflow winds, wetting rains, and flash flooding over sensitive areas/fire scars. Thursday through Saturday...This will be a continued active weather pattern with the best chances for precipitation near the White Mountains. Daytime temperatures will be near average for the end of July. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...NL AVIATION...NL FIRE WEATHER...NL For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:00 PM MST | Special Weather Statement | FGZ | 45 min | |
| Jul 22, 5:08 PM MST | Special Weather Statement | FGZ | Yavapai | 22 min |
| Jul 22, 5:11 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 34 min |
| Jul 22, 6:42 PM MST | Special Weather Statement | FGZ | 33 min | |
| Jul 22, 7:50 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 22, 8:39 PM MST | Special Weather Statement | FGZ | 21 min | |
| Jul 23, 3:22 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 23 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.